WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication between Providers 5
- Culture of Safety 1
- Education and Training 2
- Human Factors Engineering 1
- Legal and Policy Approaches 2
- Logistical Approaches
- Quality Improvement Strategies 1
- Technologic Approaches 4
- Diagnostic Errors 1
- Discontinuities, Gaps, and Hand-Off Problems 4
- Interruptions and distractions 1
- Medical Complications 3
- Medication Errors/Preventable Adverse Drug Events 1
- Surgical Complications 1
- Spotlight Case
Jeanne M. Farnan, MD, MHPE; and Vineet M. Arora, MD, MAPP; May 2012
Inadequate signout to the members of the night float team prevented them from appreciating a patient's mental status changes. Found comatose by the weekend cross-coverage team, the patient had a prolonged ICU stay.
John Q. Young, MD, MPP; July 2011
A healthy elderly man presented to his primary care doctor—a third-year internal medicine resident—for routine examination. A PSA test was markedly elevated, but the results came back after the resident had graduated, and the alert went unread. Months later, the patient presented with new onset low back pain and was diagnosed with metastatic prostate cancer.
Richard Rothman, MD, PhD; Sahael Stapleton, MD; May 2011
An emergency department worker develops chicken pox following an exposure during one of his shifts.
Annie Wong-Beringer, PharmD; December 2010
A patient on palliative chemotherapy was given intravenous vancomycin for methicillin-resistant staphylococcus aureus (MRSA), despite a rising creatinine level, and went into acute kidney failure.
- Spotlight Case
Chase Coffey, MD, MS; November 2010
A man returns to the emergency department 11 days after hospital discharge in worsening condition. With no follow-up on a urine culture and sensitivity sent during his hospitalization, the patient had been taking the wrong antibiotic for a UTI.
Rainu Kaushal, MD, MPH; Erika Abramson, MD ; August 2009
The theophylline dose of a patient admitted for COPD exacerbation and pneumonia is doubled, and he develops atrial flutter with a rapid ventricular response, chest pain, and increased shortness of breath.
Arpana Vidyarthi, MD; March 2004
Due to a series of incomplete signouts, information about a patient's post-operative leg pain and chest discomfort is not conveyed to the primary team. A PE is discovered post-mortem.